chest pains and dizzy

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
LeeJones110
Guest
Posts: 1
Joined: Tue Sep 23, 2008 9:37 am
Gender: Male

chest pains and dizzy

Postby LeeJones110 » Wed Sep 24, 2008 8:36 am

Hi, im 26 and ive been getting pains in my chest which feels like a sharp stabbing pain when i try to breathe in, so it feels like i can only do short breaths, if i try to hold a long inhale the pain gets worse the more i breath in. ive had this problem on and off since the age of 16, at that age i thought nothing of it. usualy happens once a month.

Yesterday at work it happened whilst i was on thre phone and i had to hang up, my main worry is that ive started to feel dizzy now, like going off balance, light headed and i don't know if its linked. ive been to my gp and was told just to come back if it gets worse, that was about 5 year ago, so i have no idea what it is. was just wondering if u had any ideas before i go to my local doctor.

jusr a note, im sat down typing this and i feel dizzy again, it comes and then goes...

thanks
Lee

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: chest pains and dizzy

Postby John Kenyon, CNA » Tue Sep 30, 2008 10:55 pm

Hello -

Given your description of the symptoms, I think your problem isn't heart-related at all. Pain on breathing in is almost never associated with heart issues (the only exception is pericarditis, an inflammation of the sac surrounding the heart, which can, in fact, cause pain on inspiration at times, but this is almost always an acute problem which wouldn't last for years nor occur on a monthly basis). What I think you may have is costochondritis, which is an inflammation of the connective tissue between your ribs where they attach to the sternum. It could be something else even less serious than that, but it's a very common cause of the sort of symptom you describe. It is not serious at all, and usually responds to non-steroidal anti-inflammatory agents such as Advil or Aleve.

Why, then, would you feel lightheaded with this happening? I have a theory, and of course it is only that, certainly not a medical opinion, and that is that the lightheadedness may be caused by hyperventilation (most people don't realize they are doing it), and that this is either a result of the pain caused by breathing (which would cause you to want to try and breathe more deeply or perhaps do a lot of sighing respiration). In fact, anxious people often engage in this sort of faulty breathing, and that can, in its turn, cause irritation of the costochondral cartilage between the ribs. It can also cause pulling of muscles in the chest wall, which can cause the same sorts of symptoms and respond to the same medications.

I can't be certain this is the cause of your symptoms, but I can at least reassure you that pain on inspiration pretty much rules out a heart problem. I hope that is helpful. Please follow up with us as necessary.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Cardiomyopathy”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.